Utah, 2017High Wind in Utah, November 17, 2017
November 17, 2017 · NWS GJT · 1 event in 1 county or zone
Powerful high-level winds to 140 knots induced strong winds at the surface across portions of eastern Colorado. In at least one location the surface winds exceeded high wind warning criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Powerful high-level winds to 140 knots induced strong winds at the surface across portions of eastern Colorado. In at least one location the surface winds exceeded high wind warning criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 17, 4:49 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Nov 17, 4:49 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
449 PM MST Fri Nov 17 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 233 PM MST Fri Nov 17 2017
Complicated storm system continues to impact the region this
afternoon with scattered showers and a few thunderstorms
continuing. Unseasonably warm temperatures remain in place across
the southern two-thirds of the forecast area with a strong cold
front poised to drop south this evening. Grand Junction was within
a degree of tying the record high for today (69 degrees) and could
still hit it by 3 pm before we start turning the dial back down.
The front passed through KVEL and KCAG early this afternoon. As of
2 pm MST, KEEO was sitting at 60 degrees F while KCAG was down to
35 with rain transitioning over to snow. Expect a rapid drop in
temps through the evening hours with gusty west winds shifting to
the northwest and north behind the front. The warm temperatures
and high snow levels (generally above 9k) have limited snowfall
accumulations thus far. However, remote sensors across the West
Elks near Crested Butte showing new snow amounts from 10 to 15
inches using basic 10 to 1 or even 8 to 1 ratios, which line up
with readings from our weather observer in Gothic. An additional
3-6 inches with isolated higher amounts near stronger convective
cells looks reasonable through this evening.
The cold front will arrive in the Vail Pass region between 4 and
6 pm, bringing a burst of heavier snowfall along with gusty winds.
This will create significant impacts to travel for a few hours,
with more stratiform and lighter snowfall setting up after 8 pm
that lingers through midnight. Bands will continue shifting south
through the night with snow levels dropping to the valley floors
as the front passes.
No changes to current highlights as we still anticipate
significant impacts to travel over our higher passes as the cold
front passes and snow levels drop. Flash freezing of water on
roadways could occur in areas where rain has been falling with
temps rapidly dropping to freezing. The gusty west winds will be
shifting to the northwest with speeds reaching advisory levels
across most of the lower valleys. The winds ease within an hour or
two after frontal passage.
This storm will be exiting by sunrise, with dry, but much cooler
weather settling in under building high pressure for the remainder
of the weekend. After several days/weeks of above normal temps,
we will be receiving a day or two of "below" normal temps Saturday
and Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 233 PM MST Fri Nov 17 2017
Flat, transitory high pressure will shuffle east Sunday and
Monday with slowly moderating temperatures. Next potential weather
maker arrives Monday night and Tuesday as a filling wave slides
down eastern edge of building west coast ridge. Expect a brief
period of rain and snow late Monday night into Tuesday morning
with main impacts over the northern and central mountains. High
pressure regains control late Tuesday and looks to stick around
the Friday with dry and seasonal conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 449 PM MST Fri Nov 17 2017
Ongoing strong weather system across the region will impact TAF
sites over the next 6 to 12 hours. The cold front is pushing
through I-70, with convection developing along its edge. Some VCTS
will be present, but cloud to ground lightning strikes are few and
far between. The front will continue southward toward KASE, KMTJ,
KTEX, and KDRO this evening bringing gusty winds and precip.
Visbilities in some spots could be pushing airfield mins at times,
but confidence is low on exact timing of these convective bursts
which will lower visibility.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MST this evening for COZ001-002-006>008-
011-014.
Winter Weather Advisory until 5 AM MST Saturday for COZ018-019.
Winter Storm Warning until 5 AM MST Saturday for COZ004-009-010-
012-013.
UT...Wind Advisory until 9 PM MST this evening for UTZ022-027-029.
&&
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...JAMHazardous weather outlook, Nov 17, 4:53 AM MST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
453 AM MST Fri Nov 17 2017
COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MST Fri Nov 17 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mountain snow and wind will create periods of hazardous travel
today through early tomorrow morning. Significant accumulations
are likely at elevations over 9000 feet across most of the western
Colorado mountain ranges by sunrise on Saturday. Strong southwest
winds could gust up to 50 mph ahead of an approaching cold front
today. As this front passes winds will switch to the northwest and
wind gusts up to 55 mph are possible. Isolated lightning is
expected today and most probably near the cold frontal passage
through this evening. Significantly colder air arrives behind the
front and any wet or slushy pavement will quickly freeze leaving
some travel concerns as the precipitation end late.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Drier will scour out the snow showers by mid-day Saturday in most
locations.
High pressure will builds in by the second half of the weekend
bringing a return to sun and warming temperatures for the upcoming
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Nov 17, 2:05 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM NON-TSTM WND GST 17 NW MOAB 38.76N 109.75W
11/17/2017 M46 MPH GRAND UT ASOS
ASOS STATION CNY, CANYONLANDS/MOAB AIRPORT.
&&
NLLocal storm report, Nov 17, 2:09 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND GST MEEKER 40.05N 107.89W
11/17/2017 M52 MPH RIO BLANCO CO ASOS
ASOS STATION EEO, MEEKER AIRPORT.
&&
NLLocal storm report, Nov 17, 2:54 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
11/17/2017 M49 MPH MESA CO PUBLIC
&&Local storm report, Nov 17, 3:10 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM NON-TSTM WND GST 3 ESE RIFLE 39.53N 107.72W
11/17/2017 M52 MPH GARFIELD CO ASOS
ASOS STATION RIL, RIFLE AIRPORT.
&&
NLLocal storm report, Nov 17, 4:00 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
11/17/2017 M50 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2, PINTO - 18 SE
MASSADONA.
&&
NLLocal storm report, Nov 17, 4:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MST FRI NOV 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 3 WNW FRUITA 39.17N 108.78W
11/17/2017 E0.25 INCH MESA CO NWS EMPLOYEE
PEA SIZED HAIL AND HEAVY RAIN.
&&
ADLHigh Wind, Grand Flat and Arches
- When
- November 17, 6:30 PM MST to 7:30 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Wind gusts to 64 mph were measured at the Bryson Canyon RAWS site located about 9 miles northwest of I-70 and about 9 miles west of the Utah-Colorado border.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, November 17 to 18, 20171 injured · 1 event
- High Wind in New Mexico, November 17 to 18, 201763 kt wind · 8 events
- Winter Weather in Wyoming, November 17, 20175 events
- Winter Storm in Colorado, November 17 to 18, 20174 events
- Blizzard in Alaska, November 17 to 18, 20172 events
- High Wind in Wyoming, November 17, 201759 kt wind · 1 event
- Winter Weather in Michigan, November 17, 20171 event
- High Wind in Hawaii, November 17 to 20, 201783 kt wind · 1 event
- Tornado in Idaho, November 17, 2017$200 · EF0 · 1 event
- Dense Fog in California, November 17, 20171 event
- High Wind in Colorado, November 17, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722461.